Wyoming, 2017

High Wind in Wyoming, November 22, 2017

November 22, 2017 · NWS CYS · 8 events in 4 counties and zones

A brief period of high sustained winds developed across the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high sustained winds developed across the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 21, 10:44 PM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Nov 21, 10:44 PM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1044 PM MST Tue Nov 21 2017

.UPDATE...
Issued at 1041 PM MST Tue Nov 21 2017

We also went ahead and issued a High Wind Warning for Arlington
tonight since gusts continue to hang around 55 mph in response to
the mountain wave activity and a persistent mountain top inversion
in place. This warning is grouped with the high wind warning for
the Laramie Range and will expire at noon on Wednesday.

UPDATE Issued at 906 PM MST Tue Nov 21 2017

Latest water vapor loop was showing some mountain waves taking
place near Arlington. This is causing wind speeds to increase in
that region to speeds of 40 to 45 mph with some gusts up to 55
mph during the last hour.  As a result, we are going ahead and
start the High Wind Warning around 06z even though the rest of the
forecast zones may end up starting a little later. The rest of

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 235 PM MST Tue Nov 21 2017

Relatively minor wind event still shaping up for later tonight
into Weds across mainly the south Laramie Range and in the wind-
prone Bordeaux area. Looks like it will occur a little later than
earlier thought with 7H winds not coming up until closer to 12Z.
Some concern for the Bordeaux area as the stronger winds will be
south of that area and the direction not so favorable. Will
upgrade the current watch to a warning but again delay the start
time. Otherwise mainly dry overnight through Weds night other than
a few possible snow showers over the higher mtns into Weds
morning. Surface front will erode back east overnight so areas
close to the Laramie Range may see rising temperatures later
tonight as downslope flow develops. Warmer over the plains Weds as
the warmer downslope winds spread east across the Panhandle.

.LONG TERM...(Thanksgiving Day through Tuesday)
Issued at 235 PM MST Tue Nov 21 2017

Mild and mainly dry weather seen for the CWA as upper ridging will
be the prevalent feature influencing the weather. Looks like
another strong wind event for the wind-prone areas Thursday night
into Friday as a decent shortwave moves across the northern
Rockys into the northern plains and sharpens the surface pressure
gradient over the area. Modest cool front passes by Friday but
temps still remaining above seasonal averages through Monday. next
significant cold front looks to arrive early Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1039 PM MST Tue Nov 21 2017

More wind is anticipated tomorrow across the majority of the TAF
sites, due to a shortwave passing through the region. However, VFR
conditions will be the rule.

&&

.FIRE WEATHER...
Issued at 235 PM MST Tue Nov 21 2017

Sufficiently high min humidities and less wind will keep fire
weather concerns low for the rest of the week. There will be a
couple windy periods mainly around the mountains but fuels in
those areas non-critical.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MST Wednesday for WYZ106-110-116-
     117.

NE...None.
&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Nov 21, 7:03 PM MST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
703 PM MST Tue Nov 21 2017

WYZ106-110-116-117-221400-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
703 PM MST Tue Nov 21 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Strong winds are expected to return to the wind prone areas of
southeast Wyoming late tonight through Wednesday morning. Wind gusts
in excess of 60 mph are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another high wind event is possible on Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-221400-
Sierra Madre Range-Snowy Range-
703 PM MST Tue Nov 21 2017

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Light snow is possible tonight into Wednesday morning. Snowfall
amounts will only range from 1 to 3 inches.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another high wind event is possible on Friday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-221400-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
703 PM MST Tue Nov 21 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 21, 10:16 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 PM MST TUE NOV 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
11/21/2017  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
November 22, 4:00 AM MST to 7:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
November 22, 4:00 AM MST to 5:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 22, 5:15 AM MST to 6:15 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford wind gusts of 58 mph or higher, with a peak gust of 62 mph at 22/0545 MST.

High Wind, South Laramie Range

When
November 22, 5:15 AM MST to 6:20 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 22, 6:00 AM MST to 8:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
November 22, 6:05 AM MST to 10:50 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
November 22, 9:05 AM MST to 11:20 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph.

High Wind, South Laramie Range Foothills

When
November 22, 10:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured a peak wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727180, 727182, 727178, 727179, 727177, 727176, 727183, 727181.